Tardive dyskinesia is a syndrome that produces neurologic symptoms in an individual who has been treated with the long-term use of neuroleptic drugs. These types of drugs are typically prescribed for disorders of psychiatric nature, neurological disorders, and disorders of the gastrointestinal tract. This syndrome is characterized by purposeless, repeating, and involuntary movements of an affected individual’s body. These movements are sudden, jerky, stiff, and uncontrollable. Some common manifestations that occur with this syndrome include lip smacking, lip pursing, grimacing, lip puckering, rapid blinking of the eyes, protrusion of the tongue, and sudden movements of the legs, arms, and trunk. Uncommonly, involuntary finger movements may manifest as well. Not every individual who takes antipsychotic drugs for an extended period will develop tardive dyskinesia, but it is permanent for some of those who do.
Read about the methods of diagnosing, treating, and preventing tardive dyskinesia now.
Specialized Physical Exam
Tardive dyskinesia can be a challenging disorder for a physician to diagnose. The exact timing of the manifestation of symptoms can make it difficult to determine if the antipsychotic has caused them. Fortunately, a specialized physical exam can be used to help rule out tardive dyskinesia in individuals who take medication for mental health conditions. The Abnormal Involuntary Movement (AIM) scale can help identify any abnormal involuntary movements potentially caused by the antipsychotic medication. The test does not take very long and has shown to be effective at catching cases of medication precipitated neurological disorders. The AIM scale test involves a series of brief assessments that involve the observation of involuntary movements when a patient is asked to concentrate on multiple physical and mental tasks at the same time. These procedures have proven to stimulate the individual and instigate the appearance of movement related disorders.
Continue reading to reveal more methods of diagnosing tardive dyskinesia now.